West Ky. county sees third fentanyl death in seven months

Published 10:42 am Friday, February 9, 2024

After three fentanyl overdoses since June in Crittenden County, the first recorded in the county of 9,000 people, and another death in which fentanyl could have been a contributing factor, the local editor-publisher thought it was time to alert his readers to the danger.

“Considered by some as the grim reaper of recreational drugs, fentanyl has hit Crittenden County like a reaper’s scythe over last the few months,” Chris Evans of The Crittenden Press began his story, which reported the deaths without the victims’ names, noted that the county normally has about three overdoses of any drug in a year, then gave a rationale for the story and made it an implicit example to follow: “Observers say small communities like Marion should raise awareness or prepare to see more deaths in their neighborhoods.”

Evans quotes local and state officials and writes, “Fentanyl is approximately 100 times stronger than morphine and 50 times more potent than heroin. Illegal manufacturers often lack understanding, ability and precision to make fentanyl. It’s not a forgiving drug. One minuscule mistake is irreversibly deadly.”

Email newsletter signup

Dr. Christopher Kiefer of the state medical examiner’s office told him, “High-school-age kids might be swapping pills. That’s not uncommon. They might think they’re getting a mild painkiller pressed in a lab. They might think it’s Oxycodone or Lortab, but it ends up being fentanyl. You don’t have to be using a needle to die of an overdose. . . . It is a dangerous time right now because people don’t know what they’re getting.”

Evans adds, “The doctor further explains that fentanyl made and distributed on the black market can be dressed or disguised as just about anything. Someone may think they’re getting a pill from a friend’s mom’s medicine cabinet when it’s something far more sinister and deadly.” He quotes Marion Police Chief Bobby West as saying that families and friends of drug users can be the best preventers of overdoses, and “Conversations need to be had about this drug and how it can kill you.”

Evans concludes, “The stark reality of this drug is that it can creep undetected into any corner of society and become an instant killer. Now, it’s in Marion.” His package also includes sidebars about synthetic opioids (fentanyl is one) and a quick-look box giving street names for the drug, how it is used, what it does and what an overdose can look like: “Stupor, changes in pupil size, clammy skin, cyanosis, coma, and respiratory failure.”